The Dangers of Polypharmacy and How Pharmacists Can Help

It’s common for elderly patients to be on multiple medications, but many people don’t realize the dangers associated with this practice. As pharmacists well know, some medications can be dangerous when they interact with others, or when combined with common over the counter (OTC) medications or supplements.

The frequency of interactions increases when patients fail to disclose which vitamins or supplements they use to their physicians or when admitted to hospitals. As hospitals look for ways to reduce readmissions, they need complete visibility into all medications/supplements the patient is taking.

Frequency of Polypharmacy

According to Harvard researchers, 39% of individuals over age 65 are taking five or more medications concurrently, making drug interaction an important issue for any provider involved in the care of this patient population. However, many patients aren’t just taking prescription drugs, but vitamins or supplements as well.

The New York Times cited an article from JAMA Internal Medicine that provides a more complete picture of the full medication profile of older patients. This article is based on a study that found that more than one-third of patients between the ages of 62 and 85 were taking at least five prescription medications, and nearly 40% were taking OTC drugs. While not all instances of combining OTC drugs with prescriptions are dangerous, in 2010 it was found that 15% of patients were at risk for an adverse drug reaction from mixing these medications.

Common Interactions

Researchers in the study were surprised to find that interactions occurred both by taking OTC drugs with prescriptions and combining different types of OTC medications. Some of the most common interactions they identified were between the following medications:

  • Aspirin and anti-clotting drug clopidogrel (Plavix) – together increase the risk of bleeding with long-term use;
  • Aspirin and naproxen (Aleve) – both OTC medications that, when combined, can cause bleeding, ulceration,or perforation in the stomach lining;
  • Blood pressure medication amlodipine (Norvasc) and statins – Norvasc heightens statins’ risk of causing muscle pain and weakness. This interaction was seen in almost 4% of study participants.

The Pharmacist’s Role

Beyond filling prescriptions, pharmacists and providers must pay attention to the interactions of medications. While physicians can easily examine the medications they are solely prescribing, a patient may be receiving prescriptions from many providers that they fill at one central pharmacy. Therefore, the pharmacist is in the best position to help avoid dangerous interactions that can be caused by polypharmacy—positioning them to play a key role in preventing adverse reactions.

Sitting down with patients and performing complete medication reconciliation or asking patients to bring in prescriptions or pills that they take at home can be a simple way for pharmacists to identify potentially dangerous interactions. The pharmacist can then speak to the patient’s physicians about any concerns.

Additionally, community pharmacists can work with hospitals to perform medication checks after patient discharge, and offer additional support in helping patients manage their medications. Since many readmissions are due to medication issues, ensuring medicines are taken properly and that all medications have been accounted for is essential. Read more about how pharmacists help in reducing readmissions on our blog.

As the population of patients managing at least one chronic disease continues to grow, pharmacists and physicians will be encountering complex medication regimens more frequently. Ensuring a collaborative practice model between providers at all levels of the health system can keep patients safe from dangerous interactions. Additionally, education about medications, proper dosing guidelines, and adherence best practices can help reduce the risks for patients managing their own medications.

Related articles:

Network for Excellence in Health Innovation

Kaiser Health News

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: